Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 5, 2023, 10:46 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 14 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2023, 10:46 PM CDT (03:46 UTC)
- Expired
- May 5, 2023, 11:00 PM CDT
- In force
- 14 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Dawson County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 10:54 PM CDT | TORNADO | 4 Nw Johnson Lake, NE | APPROXIMATE STARTING POINT OF AN EF1 RATED TORNADO WHICH MOVED SOUTHEAST ACROSS JOHNSON LAKE FROM 1054 PM TO 1100 PM. THE TORNADO ENDED JUST EAST OF THE LAKE. PATH LENGTH WAS 4.95 MILES. MAXIMUM WIDTH WAS 80 YARDS. MAXIMUM ESTIMATED WINDSPEED WAS 95 MPH. |
| May 5, 10:56 PM CDT | TSTM WND DMG | 3 Nw Johnson Lake, NE | FACEBOOK PHOTOS, GARAGE DOOR BLOWN IN, FENCE BLOWN DOWN, SHED COLLAPSED. |
| May 5, 10:56 PM CDT | TSTM WND GST 58 | 3 S Johnson Lake, NE | |
| May 5, 10:56 PM CDT | TSTM WND GST 58 | 3 S Johnson Lake, NE | |
| May 5, 11:03 PM CDT | HAIL 0.88 | 2 Nne Johnson Lake, NE | |
| May 5, 11:03 PM CDT | HAIL 0.88 | 2 Nne Johnson Lake, NE | |
| May 5, 11:10 PM CDT | TSTM WND DMG | Johnson Lake, NE | PUBLIC REPORT OF LOST POWER AT JOHNSON LAKE. TREE BRANCH OF UNKNOWN SIZE WAS DOWNED. A COUPLE OF DOCKS WERE FLIPPED. TIME ESTIMATED BASED ON RADAR. |
| May 5, 11:10 PM CDT | TSTM WND DMG | Johnson Lake, NE | PUBLIC REPORT VIA TWITTER OF POWER LOST AT JOHNSON LAKE, A TREE BRANCH OF UNKNOWN SIZE WAS DOWNED, AND A COUPLE DOCKS FLIPPED. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
261
WFUS53 KGID 060346
TORGID
NEC047-073-060400-
/O.NEW.KGID.TO.W.0001.230506T0346Z-230506T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1046 PM CDT Fri May 5 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Gosper County in south central Nebraska...
South central Dawson County in south central Nebraska...
* Until 1100 PM CDT.
* At 1046 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Eustis, or 16 miles southwest of
Lexington, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elwood around 1055 PM CDT.
Johnson Lake around 1100 PM CDT.
This includes Interstate 80 between mile markers 234 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4077 9978 4058 9973 4060 9998 4070 9998
4070 10008 4071 10008
TIME...MOT...LOC 0346Z 265DEG 37KT 4066 10001
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mangels2 follow-up statements
032
WWUS53 KGID 060353
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1053 PM CDT Fri May 5 2023
NEC047-073-060400-
/O.CON.KGID.TO.W.0001.000000T0000Z-230506T0400Z/
Gosper NE-Dawson NE-
1053 PM CDT Fri May 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH
CENTRAL GOSPER AND SOUTH CENTRAL DAWSON COUNTIES...
At 1053 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Johnson Lake, or 10 miles southwest of Lexington,
moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Gosper and south central Dawson Counties.
This includes Interstate 80 between mile markers 234 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4064 9975 4065 9998 4073 9998 4077 9978
TIME...MOT...LOC 0353Z 260DEG 40KT 4069 9990
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mangels793
WWUS53 KGID 060401
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1101 PM CDT Fri May 5 2023
NEC047-073-060410-
/O.EXP.KGID.TO.W.0001.000000T0000Z-230506T0400Z/
Gosper NE-Dawson NE-
1101 PM CDT Fri May 5 2023
...THE TORNADO WARNING FOR NORTH CENTRAL GOSPER AND SOUTH CENTRAL
DAWSON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
this area.
LAT...LON 4064 9975 4065 9998 4073 9998 4077 9978
TIME...MOT...LOC 0400Z 265DEG 37KT 4069 9982
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 6:34 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 5, 6:34 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 634 PM CDT Fri May 5 2023 ...AVIATION UPDATE... .DISCUSSION...(This evening through Friday) Issued at 337 PM CDT Fri May 5 2023 Key Messages: * Severe thunderstorms possible across much of south central Nebraska and north central Kansas this afternoon into tonight. Large hail and severe wind gusts will be the main threats. * Thunderstorms possible again next week, especially Tuesday night through next Friday. * High temperatures Saturday through next Friday will generally range from the upper 70s to upper 80s. Today and tonight... An upper trough is over the western part of the country with another upper low/trough over the Northern Midwest/southern Canada. Showers and thunderstorms are developing across western, northern, and eastern Nebraska. A lee surface trough is present across western Nebraska and eastern Colorado and will move eastward during the evening and overnight hours. High temperatures today will mostly be in the 70s with some 80s across portions of southern Nebraska and northern Kansas. Dewpoint temperatures are expected to be in the upper 50s to lower 60s across most of the area by this evening with CAPE values of generally 1000 to 2500 J/kg. The NAM12 is showing surface CAPE values of over 3000 J/kg across parts of the area this evening. Zero to six km bulk shear values will be 40 to 45 kts according to the NAM12 with zero to three km bulk shear possibly reaching 30 kts by this evening. Mid-level lapse rates will generally be 7 to 8 degrees C/km. These conditions will allow for a chance of severe thunderstorms this afternoon into this evening for much of the area. Some of the models are showing storms initially developing across southern Nebraska late this afternoon/early this evening and moving northeastward. Large hail and severe wind gusts will be the main threats with these storms. Storms are expected to develop this evening into tonight across western Nebraska associated with a shortwave. This area of storms will move either northeast or east tonight over portions of central and possibly south central Nebraska. Large hail and severe wind gusts will again be possible. Low temperatures tonight will mostly be in the 50s. Saturday through Tuesday... The trough across the western portion of the country will connect with the trough over the Upper Midwest on Saturday. Remaining showers and storms will push out of the area Saturday morning followed by westerly surface winds. The westerly winds along with clearing skies will contribute to temperatures warming up into mostly the 80s on Saturday. A weak cold front will move into the area Saturday night resulting in lows from the mid 40s to upper 50s. Sunday will be mostly dry with highs ranging from the upper 70s to near 90. Rain and storms will be possible Monday and Tuesday as shortwaves in the upper flow move over Nebraska and Kansas. High temperatures for both days will be in the upper 70s to the upper 80s. Low temperatures will generally range from the mid 40s to upper 50s. Wednesday through Friday... An upper trough will be over the western part of the country on Wednesday and will move eastward through next Friday. Rain and storm chances increase beginning Tuesday night/Wednesday morning as an upper disturbance ahead of the upper trough passes over the region. Rain and storm chances will continue to be possible through next Friday as upper lift over the area increases due to the approaching trough. High temperatures will generally range from the upper 70s to upper 80s. Low temperatures will mostly be in the 50s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 625 PM CDT Fri May 5 2023 TSRA will likely impact KEAR around 02z and may later impact KGRI. Low ceilings are expected to impact both terminals around 06z and will continue until at least 15z. Patchy fog is expected beginning around 10z. Winds will be somewhat variable but will generally be out of the east and southeast then may turn to the north around 07z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...Schuldt
Hazardous weather outlook, May 5, 4:00 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 400 PM CDT Fri May 5 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 400 PM CDT Fri May 5 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms this afternoon into tonight across much of south central Nebraska and portions of Phillips, Smith, and Rooks Counties in north central Kansas. There is a marginal risk of severe weather that includes most of the rest of the area except Mitchell County in Kansas. The main threats with these storms will be hail up to the size of golfballs and wind gusts up to around 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Between Saturday and Thursday, there are several, on-and-off chances for thunderstorms within various portions of the outlook area. Please note that many of these chances will likely fluctuate up or down in later forecasts, perhaps significantly, as this will be a rather complex weather pattern with regard to pinning down thunderstorm chances with much confidence, especially more than a day or two in advance. That being said, the least-favored time frame for thunderstorm activity, especially of the widespread variety, should focus between Saturday and Monday, and with an overall-low risk of severe storms with any activity that might occur during that time. Thereafter, a general increase in thunderstorm chances and coverage is then expected Tuesday through Thursday, as a larger- scale low pressure system gradually approaches from the west. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, wind gusts over 50 MPH, or any other possible severe weather that might occur to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 5, 10:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
1007 PM CDT Fri May 5 2023
NEZ061-060345-
Buffalo NE-
1007 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of eastern Buffalo
County through 1045 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kearney around 1015 PM CDT.
Other locations in the path of this storm include Gibbon.
This includes Interstate 80 between mile markers 269 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
&&
LAT...LON 4085 9872 4083 9872 4070 9890 4066 9915
4066 9916 4096 9901
TIME...MOT...LOC 0307Z 217DEG 19KT 4066 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, May 5, 10:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 5 S KEARNEY 40.62N 99.08W
05/05/2023 E1.00 INCH KEARNEY NE STORM CHASER
VIDEO OF QUARTER SIZE HAIL SOUTH OF KEARNEY
FROM TWITTER. EXACT LOCATION ESTIMATED FROM
RADAR.
&&
MANGELSLocal storm report, May 5, 10:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 1 WSW KEARNEY 40.70N 99.09W
05/05/2023 E1.00 INCH BUFFALO NE TRAINED SPOTTER
FROM SPOTTER NETWORK.
&&
MANGELSLocal storm report, May 5, 10:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 1 WSW KEARNEY 40.69N 99.10W
05/05/2023 U1.00 INCH BUFFALO NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MANGELSLocal storm report, May 5, 10:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1022 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL 1 ESE KEARNEY 40.70N 99.07W
05/05/2023 E1.00 INCH BUFFALO NE STORM CHASER
&&Local storm report, May 5, 10:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1024 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 ESE KEARNEY 40.70N 99.07W
05/05/2023 E1.25 INCH BUFFALO NE PUBLIC
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:05 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 40 min |
| May 5, 7:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 49 min |
| May 5, 7:16 PM CDT | Severe Thunderstorm Warning | GID | Webster | 26 min |
| May 5, 7:28 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 47 min |
| May 5, 7:37 PM CDT | Special Weather Statement | GID | Dawson | 38 min |
| May 5, 7:46 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 44 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 52 min |
| May 5, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 45 min |
| May 5, 8:31 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 44 min |
| May 5, 9:00 PM CDT | Special Weather Statement | GID | Dawson | 30 min |
| May 5, 9:08 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 24 min |
| May 5, 9:11 PM CDT | Special Weather Statement | GID | Phelps | 34 min |
| May 5, 9:31 PM CDT | Special Weather Statement | GID | Dawson | 14 min |
| May 5, 9:32 PM CDT | Special Weather Statement | GID | Kearney | 28 min |
| May 5, 9:40 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 50 min |
| May 5, 9:52 PM CDT | Special Weather Statement | GID | Dawson | 38 min |
| May 5, 10:07 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| May 5, 10:13 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 27 min |
| May 5, 10:21 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 39 min |
| May 5, 10:52 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 38 min |
| May 5, 11:10 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 50 min |
| May 5, 11:42 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard, Kearney, Phelps, Sherman | 48 min |
| May 6, 12:14 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Hall, Hamilton, Howard, Merrick and 3 more | 46 min |
| May 6, 12:38 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 23 min |
| May 6, 12:52 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more | 38 min |
| May 6, 12:55 AM CDT | Special Weather Statement | GID | Sherman | 35 min |
| May 6, 1:30 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 6, 2:30 AM CDT | Special Weather Statement | GID | Dawson | 45 min |
| May 6, 3:01 AM CDT | Special Weather Statement | GID | Dawson | 29 min |
| May 6, 4:01 AM CDT | Special Weather Statement | GID | Sherman | 29 min |
| May 6, 5:43 PM CDT | Tornado Warning | GID | Gosper | 32 min |
| May 6, 6:08 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 52 min |
| May 6, 6:39 PM CDT | Severe Thunderstorm Warning | GID | Kearney, Phelps | 51 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.